The N.W.T.'s chief public health officer has issued a public warning about "greenies," a type of street fentanyl that is more toxic than other opioids and can kill even in small quantities.

Dr. Andre Corriveau

Dr. Andre Corriveau, the N.W.T.'s chief public health officer, says 'greenies' are 'very toxic.' (Richard Gleeson/CBC)

"Illicit fentanyl is very toxic," says Dr. André Corriveau in a news release. "People need to be aware of this drug as even small quantities are very concentrated and can cause death."

The news release, issued by the Department of Health and Social Services, says illicit fentanyl has been appearing in green pill and powder form and has been sold as Oxycontin, heroin and other substances.

"People can die on their first use," the release says.

The release advises people to call their local health centre or emergency unit in the event of an overdose.

Signs and symptoms of an overdose include:

  • slow or absent breathing;
  • blue lips and nails;
  • not moving;
  • choking;
  • not waking up when roused;
  • cold or clammy skin.